Breakthrough in managing Parkinson’s

8 January 2018
News.com.au

An algorithm which can detect a side effect of Parkinson’s treatment causing involuntary movement has been created by scientists at a Scottish University.

Scientists have created an algorithm which can detect a side effect of Parkinson’s treatment that causes involuntary jerking movements.

Prolonged exposure to the dopamine replacement drugs can lead to dyskinesia causing involuntary jerking and spasms of the whole body.

Academics at Edinburgh’s Heriot-Watt University have conducted clinical studies that prove their algorithm reliably detects the condition.

They are now using their study to develop a new home monitoring device for patients that will help their clinician adapt and improve treatment.

The motor features of Parkinson’s Disease, such as tremor, postural instability and a general slowing of movement, are cause by a lack of dopamine. Clinicians treat this through replacement drugs such as levodopa, but prolonged exposure to the substance can lead to dyskinesia. About 90% of patients treated with dopamine replacement drugs over 10 years reported symptoms, but the exact cause of the condition is unknown.

For more information on this breakthrough, Click here.